Louisiana, 2004

Flash Flood in Louisiana, May 12, 2004

May 12, 2004 · NWS LCH · 1 event in 1 county or zone

Reports of water entering homes and roads impassable in the northwest section of Sulphur. Around 6 inches of rain had fallen overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Reports of water entering homes and roads impassable in the northwest section of Sulphur. Around 6 inches of rain had fallen overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 9:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 11, 9:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1010 PM CDT TUE MAY 11 2004

.DISCUSSION...OUR POTENTIAL SEVERE WEATHER THREAT HAS TURNED INTO A
FLOODING EVENT. WE CURRENTLY HAVE FLOOD WARNINGS UNTIL 1045 PM FOR
JEFFERSON AND ORANGE COUNTIES IN SE TX...AND UNTIL 1100 PM FOR
CALCASIEU PARISH IN SW LA. THE MAIN VORT MAX IS ACROSS NE TX AT THE
MOMENT. WHAT STARTED OUT AS TWO SEPARATE MCSS COMBINED INTO A
LINEAR SW TO NE LINE OF TSRA ACROSS JEFFERSON...ORANGE AND CALCASIEU
...WITH THE TSRA TRAINING OVER THE SAME AREAS OVER THE LAST 3 HOURS.
THIS HAS RESULTED IN A SWATH OF 4-5 INCH RADAR ESTIMATED RAINFALL
WITH ISOLATED AMOUNTS OF 6-8 INCHES NEAR PORT ARTHUR TX...AND WESTERN
CALCASIEU PARISH BETWEEN VINTON AND SULPHUR. THE ZONES WERE UPDATED
TO CATAGORICAL POPS (MEANING IT WILL DEFINITELY RAIN) WITH HEAVY
RAINFALL.

THE GOOD NEWS IS THE ENDING EDGE OF +TSRA HAS EXITED JEFFERSON
COUNTY. WILL UPDATE ZONES FOR THIS. UPDATE OUT SHORTLY

&&

.UPDATED POINT TEMPS/POPS...
LCH  70  84  70  84 / 100  40  20  40
BPT  71  84  71  83 /  80  40  20  40
AEX  68  84  68  84 /  80  50  30  40
LFT  70  83  69  84 /  60  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

DML

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME
HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND
THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS.

WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF
HOUSTON MOVING OFF TO THE EAST-NORTHEAST.

&&

.DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS
SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES
SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY
RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER
HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE
ENERGY PASSES.

SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE
FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL
OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE
SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING
SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY
PUSH INLAND.

SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US
WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE
REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE
FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE
FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL
LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL
RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA.

&&
Hazardous weather outlook, May 11, 5:00 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

In the hours before

Local storm report, May 11, 8:17 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLOOD            PORT NECHES             29.97N 93.94W
05/11/2004                   JEFFERSON          TX   PUBLIC

            RIDGEWOOD ROAD IMPASSIBLE DUE TO WATER

&&

MBB
Local storm report, May 11, 11:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     CARENCRO                30.31N 92.04W
05/12/2004  50 MPH           LAFAYETTE          LA   PUBLIC

1205 AM     TSTM WND DMG     BRANCH                  30.35N 92.27W
05/12/2004                   ACADIA             LA   PUBLIC

            ROOF OFF HOUSE ON VICTOR ROAD.

1115 PM     TSTM WND GST     JENNINGS                30.22N 92.66W
05/11/2004  60 MPH           JEFFERSON DAVIS    LA   TRAINED SPOTTER

            SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.

1050 PM     TSTM WND DMG     5 SW FENTON             30.31N 92.98W
05/11/2004                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
            DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
            LEADING TO NUMEROUS POWER OUTAGES.

1050 PM     TORNADO          1 N LACASSINE           30.25N 92.92W
05/11/2004                   JEFFERSON DAVIS    LA   PUBLIC

            POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
            LACASSINE.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   FIRE DEPT/RESCUE

            BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
            STRONG WINDS.

1040 PM     TSTM WND DMG     IOWA                    30.24N 93.01W
05/11/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
            THE TOWN.

0940 PM     FLOOD            PORT ARTHUR             29.90N 93.93W
05/11/2004                   JEFFERSON          TX   PUBLIC

            WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER

&&

LGE

The radar

The Lake Charles radar (KLCH), 18 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
May 12, 12:20 AM CST to 1:00 AM CST
Where
Calcasieu County, Sulphur
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
30.229, -93.358 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396400.